Winter Storm, Caledonia
- When
- January 19, 6:00 PM EST to January 20, 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A powerful and large storm in New Brunswick and the Canadian Maritimes on the 19th and 20th, delivered a cold and unstable air flow into the central Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into central Vermont during the evening of the 19th and into…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A powerful and large storm in New Brunswick and the Canadian Maritimes on the 19th and 20th, delivered a cold and unstable air flow into the central Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into central Vermont during the evening of the 19th and into the morning hours of the 20th. |Snowfall amounts of 6 to 12 inches were common. Some specific amounts include 6 inches at Eden (Lamoille), Marshfield and Waitsfield (Washington)...8 inches at Stannard (Caledonia), North Calais and Worcester (Washington)...9 inches at Bolton (Chittenden), Walden (Calendonia) and East Montpelier (Washington), 11 inches at Jericho (Chittenden) and 13 inches in Northfield (Washington).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 19, 4:44 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 444 PM EST FRI JAN 19 2007 .SHORT TERM /TONIGHT THROUGH MONDAY/... A DEEPENING LOW PRESSURE AREA OVER WESTERN NOVA SCOTIA AT THIS TIME WILL CONTINUE MOVING NORTHEAST INTO THE CANADIAN MARITIMES TONIGHT. PRESSURE GRADIENT TO TIGHTEN ACROSS THE REGION OVERNIGHT ...SO EXPECTING WINDS TO INCREASE OVERNIGHT. THIS COMBINED WITH CLOUD COVER WILL HELP TO KEEP TEMPERATURES UP OVERNIGHT...SO HAVE GONE WARMER THAN MOS MIN TEMPERATURE GUIDANCE. WILL KEEP IN A MENTION OF LIGHT SNOW OR SNOW SHOWERS OVERNIGHT...AS ARCTIC COLD FRONT TO MOVE ACROSS THE REGION. EXPECTING SOME ACCUMULATING SNOW OVERNIGHT ACROSS THE ADIRONDACKS...AND ALSO FROM THE CHAMPLAIN VALLEY EASTWARD OVERNIGHT. HAVE GONE ABOVE MOS POPS FOR TONIGHT FOR AREAS THAT WILL RECEIVE ACCUMULATING SNOWFALL. ON SATURDAY...MAX TEMPERATURES WILL LIKELY BE EARLY ON SATURDAY...WITH TEMPERATURES REMAINING STEADY OR SLOWLY FALLING DURING THE DAY. WILL ALSO KEEP IN A CHANCE OF SNOW SHOWERS DURING THE DAY...WITH SOME ACCUMULATING SNOWS LIKELY OVER THE ADIRONDACKS AND THE GREEN MOUNTAINS IN UPSLOPE FLOW. WINDS WILL ALSO BE QUITE GUSTY ACROSS THE REGION DUE TO THE TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE DEEP LOW PRESSURE AREA OVER THE CANADIAN MARITIMES. GUIDANCE SUGGESTS THAT WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA ON SATURDAY...BUT LATER SHIFTS WILL NEED TO REEVALUATE THIS. ON SATURDAY NIGHT...THE BRISK WINDS WILL DIMINISH SOMEWHAT BUT WILL STILL BE STRONG ENOUGH THAT A WIND CHILL ADVISORY MAY BE NEEDED ACROSS PORTIONS OF THE FORECAST AREA...WITH THE LATEST GUIDANCE SUGGESTING THAT THE ADIRONDACKS AND EASTERN AND NORTHEAST VERMONT WILL REACH WIND CHILL ADVISORY CRITERIA SATURDAY NIGHT...WITH WIND CHILL VALUES OF 20 TO 29 BELOW EXPECTED. AGAIN...LATER SHIFTS WILL NEED TO REEVALUATE THIS. THE BRISK WINDS WILL ALSO HELP TO KEEP TEMPERATURES UP SATURDAY NIGHT. ON SUNDAY...A HIGH PRESSURE AREA WILL BUILD INTO THE REGION AND REMAIN THROUGH MONDAY...BUT MAX TEMPERATURES WILL ONLY BE IN THE TEENS ON SUNDAY...AND THEN CLIMB INTO THE LOWER 20S ON MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SEASONAL/COLD TEMPS ON TAP FOR THE EXTENDED PERIOD. HIGH PRESSURE SHIFTING TO EAST AT START OF EXTENDED...WITH SURFACE WINDS SHIFTING SOUTH. LIGHT SOUTH WINDS ON TUESDAY...ALTHOUGH NOT MUCH WARM AIR TO ADVECT. COLD FRONT SET TO SLIP THROUGH AROUND MID WEEK...AND WILL BE FOCUS FOR NEW PRECIP. HEIGHTS FALL WEDNESDAY...THEN UPPER LOW CLOSES OFF OVER PENNSYLVANIA AND SURFACE LOW INTENSIFIES 00Z FRI ALONG CAPE COD. DURING THIS PERIOD...PLENTY OF LOW LEVEL MOISTURE...AND NORTH TO NORTHWEST FLOW WILL PRODUCE LOW CHANCE POPS FOR ENTIRE DURATION. BELIEVE IT WILL BE SIMILAR IN APPEARANCE TO CURRENT SITUATION WITH LONG DURATION LIGHT SNOWFALL. GENERALLY ACCEPTED HPC GUIDANCE...EXCEPT RAISED POPS IN SOUTHERN VERMONT WHERE THEY DROPPED BELOW CHANCE CATEGORY. NO REASON TO DEVIATE FROM GUIDANCE TEMPS. && .AVIATION... MVFR WITH TEMPO IFR CONDITIONS ALL TAF SITES THROUGH THIS EVENING...THEN AFTER ABOUT 04Z EXPECT CONDITIONS TO IMPROVE ENOUGH FOR MVFR THROUGH END OF TAF PERIOD AT 18Z. BIGGER FORECAST CONCERN WILL BE TIMING OF WIND INCREASE...AND INTENSITY. WINDS HAVE SHIFTED TO NW ALL TAF SITES AS OF 21Z...AND WILL INCREASE OVER NEXT FEW HOURS. WENT WITH 10G20KT THROUGH THIS EVENING...THEN AFT 04Z INCREASED TO 20G30KT...WHICH WILL CONTINUE THRU 18Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH LONG TERM...HANSON AVIATION...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EST FRI JAN 19 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-200930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 429 AM EST FRI JAN 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY TODAY AND TONIGHT...BRINGING THE REGION A DUSTING UP TO 3 INCHES OF NEW SNOWFALL. THE HIGHER AMOUNTS CAN BE EXPECTED IN HIGHER ELEVATIONS...AND WESTERN FACING SLOPES...AS WINDS WILL SHIFT FROM THE SOUTH TO THE NORTHWEST BY THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LOW PRESSURE SYSTEM MOVING ALONG THE EAST COAST WILL MOVE INTO FAR NORTHERN MAINE BY SATURDAY. SEVERAL INCHES OF ADDITIONAL SNOWFALL...ESPECIALLY OVER THE HIGHER TERRAIN OF VERMONT...IS POSSIBLE. THIS WILL ALSO SET UP STRONG NORTH WINDS OVER THE ENTIRE AREA FOR SATURDAY AND SATURDAY NIGHT. WITH TEMPERATURES FORECASTED TO BE IN THE TEENS AND SINGLE NUMBERS SATURDAY NIGHT INTO SUNDAY MORNING...ALONG WITH GUSTS UP TO 30 TO 40 MPH...DANGEROUS COLD WIND CHILLS ARE POSSIBLE FOR THE ENTIRE NORTH COUNTRY. ADVISORIES MAY BE ISSUED IF PATTERN CONTINUES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND IN ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9931, 9932, 9933, 9934.